Alert archive / Arkansas / Tornado Warnings in 2020

Tornado Warning 52, NWS Little Rock, AR

November 24, 2020Polk County, Scott County, Arkansas

NWS Little Rock, AR issued this tornado warning at Nov 24, 2020, 10:36 PM CST for Polk County, Scott County, Arkansas. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 24, 2020, 10:36 PM CST (04:36 UTC)
Expired
Nov 24, 2020, 10:54 PM CST
In force
18 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Polk County, AR, Scott County, AR

The radar

The Western Arkansas radar (KSRX), 80 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 24, 10:38 PM CSTTSTM WND DMG1 Wnw Potter, ARDELAYED REPORT...TREES WERE BLOWN DOWN OFF OF COUNTY ROAD 48.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 8:29 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2020-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2020-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 524 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
524 m²/s²
0-3 km storm-relative helicity
635 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

392 
WFUS54 KLZK 250436
TORLZK
ARC113-127-250515-
/O.NEW.KLZK.TO.W.0052.201125T0436Z-201125T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Little Rock AR
1036 PM CST Tue Nov 24 2020

The National Weather Service in Little Rock has issued a

* Tornado Warning for...
  Northern Polk County in western Arkansas...
  South central Scott County in western Arkansas...

* Until 1115 PM CST.
    
* At 1036 PM CST, a severe thunderstorm capable of producing a
  tornado was located near Hatfield, or 7 miles west of Mena, moving
  east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Mena...                           Hatfield...
  Opal...                           Polk County Fairgrounds...
  Mena Intermountain Airport...     Cove...
  Acorn...                          Board Camp...
  Rocky...                          Nunley...
  Ink...                            Camp Pioneer...
  Cherry Hill in Polk County...     Potter...
  Dallas...                         Shady Grove...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3462 9446 3476 9394 3451 9394 3443 9445
      3451 9446
TIME...MOT...LOC 0436Z 250DEG 38KT 3455 9436 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

230
1 follow-up statement
636 
WWUS54 KLZK 250454
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
1054 PM CST Tue Nov 24 2020

ARC113-127-250503-
/O.CAN.KLZK.TO.W.0052.000000T0000Z-201125T0515Z/
Polk AR-Scott AR-
1054 PM CST Tue Nov 24 2020

...THE TORNADO WARNING FOR NORTHERN POLK AND SOUTH CENTRAL SCOTT
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CST for
western Arkansas.

LAT...LON 3462 9446 3476 9394 3451 9394 3443 9445
      3451 9446
TIME...MOT...LOC 0451Z 250DEG 38KT 3461 9415 

$$

230

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Nov 24, 2:48 PM CST, 7 hours 48 minutes earlier.

Area forecast discussion, Nov 24, 2:48 PM CST, 7 hours 48 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
248 PM CST Tue Nov 24 2020

.SHORT TERM...Tonight Through Thursday Night

Main focus remains on a conditional svr wx threat overnight Tues
into Wed morning...

1) A cool season high shear-low CAPE (HSLC) svr wx event remains
possible over the state late tonight and into early Wed morning.

2) Two rounds of storms will be possible...the first consisting of
semi-discrete storms in the warm sector which will maintain the best
chance for all svr hazards, including some brief tornadic activity.
Another line of thunderstorms is expected to form along the cold
front as it sweeps through later Tues night/early Wed morning.

3) Primary caveat...svr wx threat is marginal and very
conditional...nocturnal timing keeps the possibility of sfc-based
storms persisting questionable but if this condition is met, a few
strong storms will be possible, which at times could be severe given
the strong parameter space expected.

...Synopsis...

A quick glance at mesoanalysis data indicated a progressive upper
shortwave trof was located over the OK/TX panhandle, w/ a S/Wrly
jet streak of 50+ kts moving over the Natural State. Below, a sfc
low w/ strengthening gradient winds was co-located just E of the
upper trof, indicating the two have become well in phase. Latest
radar data also indicated a broad area of precipitation developing
in the warm sector, downstream of the trof where synoptic forcing
for ascent is currently maximized.

Sfc low over the OK/TX panhandle will remain juxtapositioned w/
upper shortwave, enhancing the sfc mass response. As the upper trof
continues to translate Ewrd, lifting slightly to the N/E, the sfc
low will follow suit. W/ a strong sfc pres grad in place, Srly sfc
winds of 10-15 kts in conjunction w/ low-lvl winds of 40-50 kts b/w
H925 and H850 will continue to support a rapid poleward flux of low-
lvl moisture resulting in a narrow plume of Td's in excess of 55F
that will extend into the S/Wrn portion of the state by 00Z Wed.

...Tonight...

Through Tues evening, strong WAA and moisture transport in
conjunction w/ increasing DCVA from the approaching trof will
continue to drive scattered showers over the Wrn half of the state
ahead of the advancing cold front. CAM guidance continues to suggest
messy storm modes, with the potential for semi-discrete cells early
on before storm interactions take over and a transition to a linear
QLCS occurs. Per the last few synoptic HRRR runs, CI and discrete
cells are possible in the warm sector around 00Z this evening near
the OK/AR border region, and the following hour to hour runs have
remained consistent on this possibility. Following CI, in which
storms may be sfc based initially, cooling of the bndry layer will
quickly act to stabilize the downstream environment and the
persistence of discrete storms comes into question.

The development of a strong LLJ w/ 40-50 kt Srly winds as
low as H925 may aid in fueling discrete storm maintenance,
particularly through elongated hodographs...hi-res guidance is
progging a large swath of 0-3 km SRH exceeding 300 m2/s2, however
the effective inflow quantities remain questionable given the
uncertainty of parcel origins...and increasing low-lvl wind
shear...well in excess of 35-40 kts through 0-3 km. Sample fcst
soundings around the region following CI certainly show potential
for sfc based storms initially, however by 03Z, diurnal
stabilization is evident at the sfc, and buoyancy profiles become
more elevated in nature.

Main takeaway here...if storms develop and stay semi-discrete, while
also staying based at the sfc as they progress Ewrd (the biggest
condition to be met), all svr wx hazards may be possible...including
brief tornadic activity...as storms progress through the night.

By 06-07Z Wed, the sfc low is expected to be located over the KS/MO
border region, and a tailing cold frnt will begin to enter the state
from the W. As the frnt encounters the remaining bndry layer
moisture, another round of storms is expected to develop along the
frnt. The progressive upper trof will keep the frnt movement swift,
and the bndry will lkly be through the state by sunrise Wed morning.
Storms along the FROPA could become strong and severe at times, w/
damaging winds being the primary svr hazard.

...Wed through Thurs...

For the remainder of the short term, a brief period of settled wx
will ensue as drier air is flushed in behind the FROPA from Tues
night. Through the day Wed, strong winds of 10-15 kts will prevail
from the W with gusts up to 20 kts possible, particularly over Ern
AR Wed evening. Thanksgiving day will yield a more tranquil pattern
as sfc high pressure settles over the fcst area and winds become
Srly again. Afternoon temps will remain seasonal w/ morning lows in
the upper 30s Wed and mid 40s Thurs.

&&

.LONG TERM...Friday Through Tuesday

It's complicated.

Zonal flow aloft will be in place late week with a potent mid-level
trough closing off across the Four Corners region by Friday evening.
Concurrently, a strong surface ridge will translate across the
central Plains and into the Ohio Valley by Sunday. The resulting low-
level flow pattern will keep the richest moisture and bulk of warm
air advection to our south through the first part of the weekend,
although some rain and thunder will be possible over the southern
half of the area Friday and Saturday as the Four Corners cyclone
approaches and synoptic forcing for ascent increases. Temps will
remain above average Friday immediately ahead of the surface ridge
with more seasonable temps through the weekend.

Saturday into Sunday, the aforementioned closed upper cyclone will
dig into the Red River Valley with surface cyclogenesis most favored
to our south, potentially as far south as the Gulf Coast. While
notable model discrepancies persist, successive model runs continue
suggesting a southerly storm track with widespread rain in the
Saturday night through Sunday night time frame. Minimal if any
instability will be present, so did not include thunder with this
activity.

Confidence drops dramatically concerning the relative timing of
departing moisture to incoming cold air as the system exits late
Sunday into Monday. Did retain a small window of snow potential late
Sunday night into the pre-dawn hours Monday morning, but again,
confidence is very low attm. At most a few flakes may fly over
northwestern and northern sections of the state, but significant
impacts do not appear likely.

The southern upper cyclone will phase with a large and progressive
northern stream trough early next week with precip quickly ending
over our area, save for isolated rain over far southeast AR, on
Monday. Winds and cold air advection will be strong in the wake of
this system with well below average temps likely late in the period.
Highs Monday and Tuesday may not breach 50 degrees with widespread
readings in the 20s by Tuesday morning. If you haven't pulled out
the wool socks and such yet, now may be the time...

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     52  63  39  61 /  90  20   0   0
Camden AR         55  68  37  67 /  80  30   0   0
Harrison AR       44  54  35  61 /  90  10   0   0
Hot Springs AR    51  64  37  63 /  80  10   0   0
Little Rock   AR  55  64  39  62 /  80  30   0   0
Monticello AR     60  69  41  65 /  80  50   0   0
Mount Ida AR      48  62  34  63 /  90  10   0   0
Mountain Home AR  47  58  35  61 /  90  10   0   0
Newport AR        53  66  41  60 /  90  30   0   0
Pine Bluff AR     56  68  39  64 /  80  40   0   0
Russellville AR   47  60  35  63 /  90  10   0   0
Searcy AR         51  65  36  62 /  90  30   0   0
Stuttgart AR      57  69  40  64 /  90  40   0   0
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...GREEN / Long Term...COOPER
Hazardous weather outlook, Nov 24, 2:50 PM CST, 7 hours 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
250 PM CST Tue Nov 24 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-252100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
250 PM CST Tue Nov 24 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Tuesday night, a few rounds of thunderstorms are possible over much
of the state. The threat for severe weather remains marginal and
conditional, however storms may still become strong to severe for
brief periods of time, with all severe hazards possible during the
overnight hours into Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

Rain chances will return to the forecast over the weekend as a
slow moving storm system approaches. Showers and isolated
thunderstorms will be possible but the chances of severe weather
appear low.

.Spotter Information Statement...

Spotter activation may be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

232

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 10:20 PM CSTTornado WarningLZKScott25 min
Nov 24, 10:32 PM CSTSevere Thunderstorm WarningLZKJohnson, Logan, Scott43 min
Nov 24, 10:39 PM CSTTornado WarningLZKLogan, Scott36 min
Nov 24, 10:52 PM CSTSevere Thunderstorm WarningLZKMontgomery, Polk, Scott, Yell42 min
Nov 24, 11:44 PM CSTTornado WarningLZKConway, Perry, Pope, Saline, Yell16 min
Nov 25, 2:37 AM CSTSpecial Weather StatementLZKBradley, Cleveland, Drew, Lincoln38 min
Nov 25, 2:56 AM CSTSevere Thunderstorm WarningLZKArkansas, Bradley, Cleveland, Desha, Drew, Jefferson and 1 more49 min
Nov 25, 3:32 AM CSTSpecial Weather StatementLZKDrew43 min

Nearby

Tornado Warnings in Arkansas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.